Alert archive / Vermont / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 23, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2013, 2:14 PM EDT for Caledonia County, Essex County, Vermont. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2013, 2:14 PM EDT (18:14 UTC)
- Expired
- Jun 23, 2013, 2:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
Counties Caledonia County, VT, Essex County, VT
The radar
The Burlington radar (KCXX), 99 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:50 PM EDT, 24 minutes earlier.
Area forecast discussion, Jun 23, 1:50 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 150 PM EDT SUN JUN 23 2013 .SYNOPSIS... A FAIRLY STAGNANT WEATHER PATTERN IS EXPECTED ACROSS THE NORTH COUNTRY THROUGH THE NEXT WEEK WITH WARM TEMPERATURES...HIGH HUMIDITY...AND DAILY CHANCES FOR AFTERNOON SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD PRODUCE BRIEF HEAVY RAINFALL AS THEY PASS. DAILY HIGHS IN THE 80S TO NEAR 90 SOME DAYS CAN BE EXPECTED...ALONG WITH MUGGY LOWS IN THE 60S. AN UPPER TROUGH WILL BRING SOME RELIEF FROM THE HEAT POSSIBLY BY THE WEEKEND...THOUGH CHANCES FOR DAILY PRECIPITATION CONTINUES. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 117 PM EDT SUNDAY...SHOWERS/THUNDERSTORMS DEVELOPING IN AFTERNOON INSTABILITY/1500 CAPES. SPC HAS MOVED REGION INTO SLIGHT RISK BASED ON MODEST INSTABILITY AND FEW HOUR PERIOD OF 850 MB WESTERLY JET DEVELOPING OVER ADIRONDACKS/CENTRAL VERMONT THAT WOULD ENHANCE LOW LEVEL SHEAR. BELIEVE PRIMARY THREAT WOULD BE STRONG DOWNBURST WINDS...AS WELL AS CONTINUED BRIEF HEAVY RAINFALL MENTIONED EARLIER. UPDATE FORECAST TEMPS A LITTLE COOLER THAN PREVIOUS, UPDATE POPS, AND ADDED GUSTY WIND WORDING TO WEATHER GRIDS/WORDED FORECAST. MID LEVEL HEIGHTS RISE ACROSS THE NORTH COUNTRY TODAY AS BERMUDA HIGH BECOMES WELL ESTABLISHED OFF THE ATLANTIC COAST...AND INCREASING SOUTH/SOUTHWESTERLY FLOW ON THE BACKSIDE OF THE HIGH WILL USHER IN A WARM/HUMID AIRMASS INTO THE NORTHEAST WHERE IT WILL REMAIN THROUGH MUCH OF THE UPCOMING WEEK. MODEL SOUNDINGS CONTINUE TO HIGHLIGHT THE THREAT OF SOME HEAVY RAINS WITH PWATS OVER 1.5 INCH...TALL SKINNY CAPE...AND WARM CLOUD DEPTHS AROUND 10KFT. WHILE OVERALL NOT TOO ALARMING...AND THUNDERSTORMS THAT DO DEVELOP COULD DROP A GOOD DEAL OF RAIN IN A SHORT PERIOD OF TIME. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/... AS OF 353 AM EDT SUNDAY...OVERALL WEATHER PATTERN CHANGES VERY LITTLE GOING INTO THE BEGINNING OF THE WORK WEEK WITH THE AFOREMENTIONED BERMUDA HIGH REMAINING PARKED OFF THE ATLANTIC COAST. SEVERAL WEAK SHORTWAVES EMBEDDED IN MEAN WESTERLY FLOW ALOFT MOVE ACROSS THE REGION THROUGH THE PERIOD AND WHEN COMBINED WITH DAILY SURFACE INSTABILITY DRIVEN BY HEAT...HIGH HUMIDITY AND TERRAIN WE'RE LOOKING AT DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD PRODUCE HEAVY RAINFALL. VERY DIFFICULT TO RESOLVE AND TIME THESE FEATURES AS MODELS CONTINUE TO STRUGGLE WITH THE PATTERN...SO WILL JUST CONTINUE THE IDEA OF SOME 30-40% POPS EACH AFTERNOON...WANING TO SLIGHT CHANCE OR LOWER DURING THE OVERNIGHT HOURS WITH THE LOSS OF DAYTIME HEATING. HIGHS RISE A COUPLE OF DEGREES EACH DAY...RUNNING IN THE 80S AREA-WIDE TO NEAR 90 IN THE CHAMPLAIN AND CONNECTICUT RIVER VALLEYS...AND LOWS GENERALLY HOLD STEADY IN THE 60S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 424 AM EDT SUNDAY...REMAINING RATHER UNSETTLED THROUGH THE PERIOD WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS JUST ABOUT EVERY DAY. A CHANCE FOR SOME SHOWERS AND THUNDERSTORMS TUESDAY NIGHT AS A SHORTWAVE MOVES THROUGH THE REGION IN THE NORTHWEST FLOW ALOFT. WEDNESDAY AND WEDNESDAY NIGHT MAY BE THE DRIER DAY OF THE PERIOD...WITH THE ECMWF AND GFS MODELS SUGGESTING A MAINLY DRY WEATHER. HOWEVER...HAVE GONE WITH JUST SLIGHT CHANCE POPS FOR RAIN SHOWERS WEDNESDAY AND WEDNESDAY NIGHT...TO BETTER MESH WITH NEIGHBORING OFFICES. ON THURSDAY...ECMWF AND GFS MODELS SHOWING MORE SHORTWAVE ENERGY MOVING SOUTHEAST FROM THE WESTERN GREAT LAKES...SO HAVE GONE WITH A HIGHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY. ECMWF AND GFS MODELS SHOWING AN UPPER TROUGH OVER THE GREAT LAKES FROM THURSDAY NIGHT THROUGH SATURDAY...WITH NUMEROUS SHORTWAVES ROTATING AROUND THIS UPPER TROUGH...SO HAVE GONE WITH HIGHER CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FROM THURSDAY NIGHT THROUGH SATURDAY. EXPECTING MAX TEMPERATURES TO RANGE FROM THE UPPER 70S TO THE 80S THROUGH THE PERIOD...DUE TO EXPECTED CLOUD COVER OVER THE REGION...WITH LOWS MAINLY FROM THE UPPER 50S TO LOWER 60S THROUGH THE PERIOD. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THROUGH 18Z MONDAY...A WEAK QUASI-STATIONARY FRONTAL BOUNDARY HAS BECOME THE FOCUS FOR RAIN SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON. VRB CONDITIONS WITH SHOWERS AND THUNDERSTORMS MAINLY DEVELOPED OVER NRN NY INTO THE CPV AND TRAVELING EWD. GENERALLY VFR CONDITIONS...WITH MVFR CONDITIONS IN HZ...SHOWERS AND THUNDERSTORMS WILL PRODUCE PERIODS OF MVFR IN HEAVY RAINFALL. HAVE INCLUDED VCTS AT ALL SITES THIS AFTERNOON AS SHOWERS ARE WIDESPREAD AND HAVE PLENTY OF INSTABILITY TO DEVELOP INTO THUNDERSTORMS...ESP FROM THE CENTRAL CPV SOUTHWARD. THE WEAK QUASI-STATIONARY BOUNDARY WILL GAIN SOME MOMENTUM SOUTHWARD LATE THIS AFTERNOON INTO THE EVENING...GRADUALLY DECREASING THE THREAT FOR SHRA AND TSRA FROM NORTH TO SOUTH. AFTER MIDNIGHT...WILL LIKELY SEE DRYING TREND WITH MVFR/IFR BR/FG DEVELOPMENT POSSIBLE...ESP IN AREAS THAT HAVE SEEN RAINFALL DURING THE DAY. WITH CONTINUED MUGGY CONDITIONS...BR/FG MAY BE GRADUAL TO BURN OFF MONDAY MORNING. OUTLOOK 18Z MONDAY THROUGH FRIDAY...DAYTIME VFR CONDITIONS EXPECTED WITH THE EXCEPTION OF BRIEF MVFR/IFR IN HEAVIER SHOWERS/THUNDERSTORMS MAINLY DURING THE AFTERNOON AND EVENING HOURS. OVERNIGHT/EARLY MORNING MVFR/IFR PATCHY FOG AND MIST DEVELOPMENT WILL BE POSSIBLE IF ANY TAF SITE RECEIVES HEAVY RAINFALL FROM CONVECTION DURING THE DAYTIME. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LAHIFF NEAR TERM...HANSON SHORT TERM...LAHIFF LONG TERM...WGH AVIATION...KGM
Hazardous weather outlook, Jun 23, 3:19 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 319 AM EDT SUN JUN 23 2013 NYZ026>031-034-035-087-VTZ001>012-016>019-240730- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 319 AM EDT SUN JUN 23 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 1:25 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
125 PM EDT SUN JUN 23 2013
NYZ034-035-231815-
EASTERN ESSEX NY-WESTERN ESSEX NY-
125 PM EDT SUN JUN 23 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH SOUTHERN ESSEX COUNTY...
AT 122 PM EDT...A STRONG THUNDERSTORM WAS 5 MILES NORTH OF MINERVA...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING AND BREIF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH SCHROON...EXIT 27 I87...EXIT 28 I87...SCHROON FALLS...
SEVERANCE...PHAROAH MOUNTAIN...PARADOX...CHILSON...IRONVILLE...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4393 7409 4403 7348 4380 7344 4377 7368
4375 7405
NFSpecial weather statement, Jun 23, 1:55 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
155 PM EDT SUN JUN 23 2013
VTZ004-007-231845-
CALEDONIA VT-ESSEX VT-
155 PM EDT SUN JUN 23 2013
...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL CALEDONIA AND
SOUTHERN ESSEX COUNTIES...
AT 152 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH DANVILLE...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT DANGEROUS
LIGHTNING AND BRIEF HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
ST. JOHNSBURY...EXIT 22 I91...EAST ST. JOHNSBURY...EAST LYNDON...
CONCORD...SOUTH KIRBY...MILES POND...CONCORD CORNER...EAST CONCORD...
GILMAN...SOUTH LUNENBURG...
GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.
LAT...LON 4449 7159 4447 7164 4444 7165 4440 7171
4439 7179 4435 7181 4433 7187 4434 7190
4433 7193 4436 7220 4454 7218 4454 7158
NFSpecial weather statement, Jun 23, 1:56 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 156 PM EDT SUN JUN 23 2013 NYZ028-035-VTZ001-005-006-008-017-231830- EASTERN CHITTENDEN VT-EASTERN CLINTON NY-EASTERN ESSEX NY- GRAND ISLE VT-LAMOILLE VT-WASHINGTON VT-WESTERN CHITTENDEN VT- 156 PM EDT SUN JUN 23 2013 ...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHEASTERN ESSEX... NORTHERN CHITTENDEN...NORTHWESTERN WASHINGTON...SOUTHEASTERN CLINTON...SOUTHERN GRAND ISLE AND SOUTHWESTERN LAMOILLE COUNTIES... AT 152 PM EDT...A STRONG THUNDERSTORM WAS NEAR LAW ISLAND...MOVING EAST AT 25 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. BOATERS ON LAKE CHAMPLAIN NEAR MALLETS BAY SHOULD SEEK SAFE HARBOR. VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... MALLETTS BAY...EXIT 17 I89...COLCHESTER...CHIMNEY CORNER...ESSEX CENTER...NORTH WILLISTON...UNDERHILL...JERICHO... LAT...LON 4461 7271 4437 7278 4450 7342 4467 7337
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:55 PM EDT | Special Weather Statement | BTV | Caledonia | 50 min |
| Jun 23, 1:56 PM EDT | Special Weather Statement | BTV | Chittenden | 34 min |
| Jun 23, 2:28 PM EDT | Special Weather Statement | BTV | Chittenden | 32 min |
| Jun 23, 2:35 PM EDT | Special Weather Statement | BTV | Chittenden | 40 min |
| Jun 23, 2:55 PM EDT | Special Weather Statement | BTV | Caledonia | 35 min |
| Jun 23, 3:05 PM EDT | Special Weather Statement | BTV | Washington | 40 min |
| Jun 23, 3:13 PM EDT | Severe Thunderstorm Warning | BTV | Chittenden, Lamoille, Washington | 47 min |
| Jun 23, 3:21 PM EDT | Special Weather Statement | BTV | Chittenden | 54 min |
| Jun 23, 3:25 PM EDT | Special Weather Statement | BTV | Rutland | 50 min |
| Jun 23, 3:30 PM EDT | Special Weather Statement | BTV | Caledonia | 30 min |
| Jun 23, 3:59 PM EDT | Special Weather Statement | BTV | Washington | 46 min |
| Jun 23, 4:25 PM EDT | Severe Thunderstorm Warning | BTV | Rutland, Windsor | 65 min |
| Jun 23, 4:37 PM EDT | Special Weather Statement | BTV | Caledonia | 53 min |
| Jun 23, 4:46 PM EDT | Special Weather Statement | BTV | Addison, Orange | 44 min |
| Jun 23, 5:08 PM EDT | Special Weather Statement | BTV | Rutland, Windsor | 67 min |
| Jun 23, 5:16 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Orange, Rutland, Windsor | 59 min |
| Jun 23, 5:24 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland, Windsor | 66 min |
| Jun 23, 5:42 PM EDT | Flash Flood Warning | BTV | Addison, Rutland, Windsor | 4 hr |
| Jun 23, 6:31 PM EDT | Special Weather Statement | BTV | Windsor | 59 min |
| Jun 23, 1:25 PM EDT | Special Weather Statement | BTV | Essex | 50 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.